Thunderstorm Wind, Du Page
- When
- August 3, 11:50 AM CST to 11:55 AM CST
- Where
- Du Page County, Roselle
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 41.983, -88.083
Severe thunderstorms formed over parts of the Chicago metro area during the early afternoon of August 3rd. The storms produced hail up to the size of golf balls and also produced very heavy rain and flooding.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Severe thunderstorms formed over parts of the Chicago metro area during the early afternoon of August 3rd. The storms produced hail up to the size of golf balls and also produced very heavy rain and flooding. 4.14 inches of rain was reported in just 90 minutes six miles east of Ohare Airport. The Kennedy expressway (Interstate 90) was closed at Lawerence where 4 to 6 feet of water covered the expressway. Lawerence was also flooded at Western Avenue. The City of Chicago reported 268 basements were flooded. The hardest hit area was Jefferson Park in the northwest part of Chicago. The roof of food storage building collapsed from the weight of the rain along Northwest Highway in Chicago. Rainfall amounts ranged from 2 to 4 inches across parts of north central Cook county. Several tents were blown down at an outdoor festival in Roselle. One person was injured when part of a tent fell on him. Thunderstorms continued across northern Illinois into the evening hours. A gust to 70 mph and nickel size hail was reported in Ashkum in Iroquois county. A severe thunderstorm moved across Will county during the early evening hours and produced several reports of nickel and quarter size hail. Nickel size hail fell at the National Weather Service office in Romeoville for 5 minutes. In addition to the hail, this storm aslo produced very heavy rain and flooding across north central Will county. The National Weather Service office measured 1.60 inches of rain in just 30 minutes. A viaduct was flooded near Interstate 80 and Center street in Joliet. A train Viaduct was flooded along Route 53 in Crest Hill. Three feet of water covered parts of Hale Avenue in Romeoville and two feet of water cover Belmont between Kingston and Camden. Significant flooding was reported in Wheatland Township and in the White Eagle subdivision in Naperville, both in northwest Will county. Rainfall amounts ranged from 2 to 3 inches across Will county. A tree was blown down onto a garage in Joliet and the garage suffered siginificant damage. Lightning struck a home in Worth during the evening storms and started a small fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 3, 11:45 AM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 1245 PM CDT SUN AUG 3 2003 AVIATION DISCUSSION FOR 18Z TAFS... ANOTHER DAY...ANOTHER S/WV TROF...ANOTHER AFTERNOON OF THUNDER ACROSS THE AREA. TSRA POPPING OVER VIRTUALLY ALL OF NRN ILLINOIS...IN COVERAGE SUFFICIENT FOR DIRECET MENTION IN TAFS. EXPECT THIS TO CONTINUE DIURNALLY...THOUGH PERHAPS REDUCING A BIT IN COVERAGE LATER THIS AFTERNOON AS AFTER MAIN PUNCH OF CURRENT RIPPLE PUSHES EAST. LIGHT FOG AGAIN TONIGHT. SFC FLOW VERY LIGHT. LAKE BREEZE SHOWING UP ON RADAR...BUT WINDS LIGHT BEHIND IT AS WELL...AND EFFECT OF PUSH INLAND WILL BE MANGLED BY THUNDERSTORM OUTFLOW. JHV PUBLIC FORECAST DISCUSSION FOR MORNING GRIDS/ZONES... AGAIN UPR TROF PASSAGE ON MONDAY WILL BE THE HARBINGER OF DRIER AND MORE STABLE CONDITIONS. UNTIL THEN DEWPTS IN THE LOW TO MID 60S WITH CONVECTIVE TEMPS 75 TO 80 AND LFCS/CCLS OF 2-3K FEET ARE PERSISTING IN MODELS. THUS TODAY THROUGH MONDAY EVENING...THERE WILL BE SOME MORNING SUNSHINE WITH AN AFTERNOON INCREASE IN CU AND CI ANVIL DEBRIS AS TSTMS POP UP AND DIE. THRESHOLDS BEGIN TO GET A LTL HIGHER TOWARD RFD LT TNGT INTO MONDAY AS UPR TROF BEGINS TO TAKE A DIVE TOWARD CHI. AFTER MONDAY EVENING...WUD APPEAR TO BE DRY OVERNIGHT MONDAY INTO TUESDAY EVENING. A WEAK WAVE HOWEVER SLIPS DOWN THE NWLY FLOW THAT SETS UP AFTER UPR TROF PASSAGE. THIS INDICATES THAT LT TUES NGT INTO WEDNESDAY...THERE IS ANOTHER CHC OF SHOWERS AND TSTMS. REST OF WEEK SHUD BE DRY...FOR REAL THIS TIME. TEMPS WILL BE BELOW NORMAL TODAY AND MONDAY AS JETSTREAM SLIPS SOUTH OF US...BUT THEN PASSES BACK NORTHEAST OF US ON TUESDAY AS THE UPR TROF PULLS AWAY TO THE EAST. TEMPS SHUD PUSH BACK TO NORMAL SOMEWHAT FOR THE REST OF THE WEEK. PREFER LEANING TO MOS TEMPS WITH WARMER MAXS AND KEEPING MINS IN THE LOW 60S CLOSE TO THE DEWPTS NEXT COUPLE OF DAYS. MAY BE INSTANCES OF 2-4 MILES IN FOG THIS AM AND MONDAY MRNG...PROBLY EVEN TUESDAY MRNG. .CHI...NONE BRUMER
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-042130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT SUN AUG 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... THIS AFTERNOON AND TONIGHT
THUNDERSTORM DEVELOPMENT WILL BEGIN EARLY THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS. SOME OF THESE STORMS MAY
APPROACH SEVERE LIMITS.
SATELLITE IMAGERY AND MORNING ANALYSES SHOW THE ATMOPSPHERE IS
ALREADY QUITE UNSTABLE DUE TO A PERSISTENT UPPER LEVEL CIRCULATION
AND ITS ASSOCIATED COLD POOL ALOFT. AS SURFACE TEMPERATURES
APPROACH 80 DEGREES THIS AFTERNOON...THUNDERSTORMS WILL BECOME MORE
NUMEROUS. BY AROUND 300 PM CDT...SOME STORMS MAY ORGANIZE INTO
SHORT LINES. ISOLATED PULSE TYPE STORMS WITHIN THESE LINES MAY
BRIEFLY PRODUCE MARGINALLY SEVERE HAIL.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
THERE REMAINS A CHANCE OF THUNDERSTORMS AGAIN MONDAY AFTERNOON AND
EVENING...ALTHOUGH OVERALL COVERAGE AND INTENSITY IS EXPECTED TO
DECREASE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SHOULD THIS AFTERNOONS
THUNDERSTORMS BECOME MORE ORGANIZED THAN EXPECTED.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
MERZLOCKThe Chicago radar (KLOT), 42 km away, was scanning. The volume nearest the first event began at 17:49 UTC.
11 hail, 3 thunderstorm wind, 2 flash flood, 1 heavy rain, 1 lightning. Local standard time, as filed.
Reported at Dempster and Waukegan Roads.
Golf ball size hail reported at Belmont and Central.
Reported at Renwick and Weber Roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378056, 5377709, 5377710, 5377711, 5378057, 5377712, 5377713, 5377714, 5377715, 5377716, 5377717, 5377971, 5377972, 5378053, 5378059, 5378054, 5378055, 5378058.